Alert archive / Indiana / Special Weather Statements in 2021

Special Weather Statement, NWS Northern Indiana

October 11, 2021White County, Indiana

NWS Northern Indiana issued this special weather statement at Oct 11, 2021, 5:26 PM EDT for White County, Indiana. It was in force for 49 min. 4 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Oct 11, 2021, 5:26 PM EDT (21:26 UTC)
Expired
Oct 11, 2021, 6:15 PM EDT
In force
49 min
Issued by
NWS Northern Indiana
Hail
0.00 in
Wind
50

County White County, IN

The radar

The Northern Indiana radar (KIWX), 117 km from the middle of the area, began a volume at 21:28 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Oct 11, 5:42 PM EDTTSTM WND DMG1 Se Wolcott, INSEMI BLOWN OVER JUST EAST OF WOLCOTT ON US24. RELAYED BY WLFI. TIME ESTIMATED BY RADAR.
Oct 11, 5:42 PM EDTTSTM WND DMG5 W Chalmers, INTRAINED SPOTTER REPORTS LARGE TREE ESTIMATED 3-4 FOOT DIAMETER BLOWN DOWN.
Oct 11, 5:45 PM EDTTSTM WND DMG3 Ssw Cedar Point, INAUGER PICKED UP AND DESTROYED NEAR CR 450E AND CHALMERS RD.
Oct 11, 5:47 PM EDTTSTM WND GST 53Cedar Point, INMONTICELLO, IN AIRPORT OBSERVATION (KMCX).

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 9.4 hours before the alert went out and 164 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2021-10-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 287 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2021-10-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 206 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
287 J/kg
Mixed-layer CIN
-72 J/kg
Mixed-layer LCL
867 m above ground
0-6 km bulk shear
52 kt
0-1 km storm-relative helicity
206 m²/s²
0-3 km storm-relative helicity
230 m²/s²
Significant tornado parameter
0.3
Supercell composite
1.3

Open this sounding in Storm Lab

The text

As transmitted.

100 
WWUS83 KIWX 112126
SPSIWX

Special Weather Statement
National Weather Service Northern Indiana
526 PM EDT Mon Oct 11 2021
 
INZ020-112215-
White IN-
526 PM EDT Mon Oct 11 2021

...A strong thunderstorm will impact portions of White County through
615 PM EDT...

At 525 PM EDT, Doppler radar was tracking a strong thunderstorm over
Otterbein, moving north at 60 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around 
         unsecured objects.

This strong thunderstorm will be near...
  Wolcott around 540 PM EDT.

Other locations in the path of this storm include Monon.

This includes Interstate 65 between mile markers 186 and 198.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building. 

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4084 8710 4084 8699 4091 8699 4090 8658
      4075 8658 4074 8660 4074 8675 4073 8676
      4072 8675 4070 8676 4069 8675 4068 8676
      4068 8674 4066 8678 4059 8677 4058 8678
      4057 8710
TIME...MOT...LOC 2125Z 200DEG 52KT 4052 8706 

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

$$

JAL

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before this special weather statement went out at Oct 11, 3:05 PM EDT, 2 hours 21 minutes earlier.

Area forecast discussion, Oct 11, 3:05 PM EDT, 2 hours 21 minutes before
Area Forecast Discussion
National Weather Service Northern Indiana
305 PM EDT Mon Oct 11 2021

.SYNOPSIS...
Issued at 303 PM EDT Mon Oct 11 2021

Showers and thunderstorms will move through from west to east this
evening. Widespread severe weather is not expected. It will be
breezy tonight as cooler air arrives. Dry conditions are expected
for most of the area Tuesday and Wednesday before rain chances
return to the forecast thereafter.

&&

.SHORT TERM...(This Evening through Tuesday)
Issued at 303 PM EDT Mon Oct 11 2021

Storms continue to work their way north-northeast through
Illinois in the vicinity of a 60-70 knot 500-mb jet. The severe
weather risk to our local area will be limited due to meager
instability. But, a narrow window of opportunity for locally
damaging wind gusts exists prior to sunset in far northwest
Indiana. This is as the strong jet noses in before CAPE subsides
for the night. Wind shear remains favorable for a couple of strong
storms. The severe weather risk is minimized east of US-31. Mid-
level lapse rates will limit the overall organization of
thunderstorms overnight.

Otherwise, for tonight, showers and thunderstorms will move from
west to east with coverage decreasing to only a few showers after
midnight. Rainfall totals will likely be less than a half inch for
most. It will be breezy with wind gusts of 25-30 mph.

In the wake of the cold front, lows will drop into the upper-50s in
the west. Highs tomorrow will generally be near 70 with westerly
wind gusts of 20-25 mph, especially through the early afternoon when
the pressure gradient relaxes.

&&

.LONG TERM...(Tuesday Night through Monday)
Issued at 303 PM EDT Mon Oct 11 2021

Cold air advection quickly gives way to warmth, once again, by
Wednesday afternoon. This occurs as southwest flow on the western
edge of a subtropical ridge stream in. A sheared-out cold front
slips into our are very late in the day offering low shower chances
for far western Indiana. Rain chances improve overnight, with
perhaps little to no rain toward northwest Ohio. The day three
convective outlook seems overdone locally as the weak cold front
will not arrive until after dark. I suspect changes will be made.

The airmass behind this front is nearly unchanged as the parent low
wraps up, leaving behind a nearly unmodified synoptic pattern.
Instead, a new surface low lifts in from the southwest Thursday
night bringing additional rain chances. The parent trough axis moves
east of our area by Saturday morning ushering in a seasonably cool
airmass. Look for highs this weekend to reach only the low 60s
degrees or so, with lows in the 40s.

&&

.AVIATION...(For the 18Z TAFS through 18Z Tuesday Afternoon)
Issued at 150 PM EDT Mon Oct 11 2021

Still watching area of convection over central IL tracking NNE
associated with approaching trough/cold front. Narrowed down
timing window slightly based on latest hi-res guidance.
Anticipate initial round of storms at KSBN around 00Z with a
secondary line a few hours later associated with actual front.
Chances for strong/severe winds have decreased with a more stable
environment expected. However...still can't entirely rule out a
few gusts up to 35 kts with initial line. Much lower confidence in
thunder and impacts at KFWA. Latest hi-res suggests initial line
may miss KFWA altogether with best chances closer to 06Z with
actual frontal passage. For now have just maintained a 6-hour
block of VCTS to cover both rounds. Additional refinement likely
as first line of storms approaches the area. Otherwise...ceilings
trend MVFR (possible brief IFR at KSBN) Tuesday morning in CAA
regime.

&&

.IWX WATCHES/WARNINGS/ADVISORIES...
IN...NONE.
MI...NONE.
OH...NONE.
LM...Small Craft Advisory until 4 PM EDT Tuesday for LMZ043-046.

&&

SYNOPSIS...Brown
SHORT TERM...Brown
LONG TERM...Brown
AVIATION...AGD

Visit us at www.weather.gov/iwx

Follow us on Facebook...Twitter...and YouTube at:
www.facebook.com/NWSNorthernIndiana
www.twitter.com/nwsiwx
www.youtube.com/NWSNorthernIndiana
Hazardous weather outlook, Oct 11, 3:40 PM EDT, 1 hour 46 minutes before
Hazardous Weather Outlook
National Weather Service Northern Indiana
340 PM EDT Mon Oct 11 2021

INZ003-004-012>015-020-022-MIZ077-078-121945-
La Porte-St. Joseph IN-Starke-Pulaski-Marshall-Fulton IN-White-
Cass IN-Berrien-Cass MI-
340 PM EDT Mon Oct 11 2021 /240 PM CDT Mon Oct 11 2021/

This Hazardous Weather Outlook is for northern Indiana and
southwest Michigan.

.DAY ONE...This afternoon and tonight.

There is a low chance for severe thunderstorms this evening. Damaging
wind gusts are the greatest threat.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

LMZ043-046-121945-
New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI-
340 PM EDT Mon Oct 11 2021

...SMALL CRAFT ADVISORY IN EFFECT UNTIL 4 PM EDT TUESDAY...

This Hazardous Weather Outlook is for the nearshore waters of
southeastern Lake Michigan.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Small Craft Advisory.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

A small craft advisory is in effect until Tuesday afternoon.

INZ005>009-016>018-023>027-032>034-MIZ079>081-OHZ001-002-004-005-015-
016-024-025-121945-
Elkhart-Lagrange-Steuben-Noble-De Kalb-Kosciusko-Whitley-Allen IN-
Miami-Wabash-Huntington-Wells-Adams-Grant-Blackford-Jay-
St. Joseph MI-Branch-Hillsdale-Williams-Fulton OH-Defiance-Henry-
Paulding-Putnam-Van Wert-Allen OH-
340 PM EDT Mon Oct 11 2021

This Hazardous Weather Outlook is for northern Indiana, southwest
Michigan and northwest Ohio.

.DAY ONE...This afternoon and tonight.

Showers and thunderstorms will move through tonight. Widespread
severe weather is not expected.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Oct 11, 5:26 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Northern Indiana
526 PM EDT Mon Oct 11 2021

INZ020-112215-
White IN-
526 PM EDT Mon Oct 11 2021

...A strong thunderstorm will impact portions of White County through
615 PM EDT...

At 525 PM EDT, Doppler radar was tracking a strong thunderstorm over
Otterbein, moving north at 60 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

This strong thunderstorm will be near...
  Wolcott around 540 PM EDT.

Other locations in the path of this storm include Monon.

This includes Interstate 65 between mile markers 186 and 198.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4084 8710 4084 8699 4091 8699 4090 8658
      4075 8658 4074 8660 4074 8675 4073 8676
      4072 8675 4070 8676 4069 8675 4068 8676
      4068 8674 4066 8678 4059 8677 4058 8678
      4057 8710
TIME...MOT...LOC 2125Z 200DEG 52KT 4052 8706

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

JAL

The office that day

Everything else NWS Northern Indiana issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 11, 5:52 PM EDTSevere Thunderstorm WarningIWXCass, Fulton, Miami, Pulaski, Starke, White38 min
Oct 11, 6:17 PM EDTSpecial Weather StatementIWXLaPorte, Marshall, Saint Joseph, Starke43 min
Oct 11, 6:29 PM EDTSevere Thunderstorm Warning Considerable damage threatIWXLaPorte, Marshall, Saint Joseph, Starke46 min
Oct 11, 6:36 PM EDTSpecial Marine WarningIWX84 min
Oct 11, 7:01 PM EDTSpecial Weather StatementIWXCass29 min

Nearby

Special Weather Statements in Indiana, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.